Florida, 2007

Funnel Cloud in Florida, September 3, 2007

September 3, 2007 · NWS MFL · 1 event in 1 county or zone

A funnel cloud was sighted during afternoon thunderstorms just west of Boca Raton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A funnel cloud was sighted during afternoon thunderstorms just west of Boca Raton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 3, 1:38 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Sep 3, 1:38 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
238 PM EDT MON SEP 3 2007

.DISCUSSION...ATLC RIDGE REMAINS ACROSS S FLA WITH WEAK SFC RIDGE.
A WEAK LOW PRESSURE IS JUST OFFSHORE FROM JAX AND SFC TROUGH
EXTENDS SOUTHWEST FROM THIS LOW ACROSS N CENT FLA. AN UPPER LEVEL
LOW EXTENDS ACROSS THE NORTHERN BAHAMAS INTO THE FLA STRAITS S OF
THE KEYS. ALL OF THESE FEATURES PLACE OUR REGION IN MORE OF A COL
REGION AND SFC WINDS HAVE BEEN VERY LIGHT WITH SEA BREEZES
STRUGGLING TO PUSH INLAND VERY FAR. IN FACT, IT WAS STRUGGLING TO
THE EXTENT IT ONLY VERY RECENTLY GOT TO MIA WITH BOTH MIA AND OPF
HAVING REACHED THE MID 90S. THE FACT THAT THE SEA BREEZE DID NOT
MAKE IT VERY FAR INLAND CONVECTION BEGINNING TO DEVELOP IN THE
METRO EAST COAST AND HAVE DECIDED TO LEAVE SCT POPS FOR ALL E CST
AREAS ALTHOUGH THE IMMEDIATE COAST MAY ESCAPE FROM THE CONVECTION
AND BE MOSTLY SUNNY ON THE COOL SIDE OF THE SEA BREEZE, IT IS
TOO CLOSE OF A CALL TO NOT INCLUDE THE COASTAL ZONES. LOOKING
AHEAD, THE UPPER LOW OVER THE BAHAMAS IS FCST BOTH BY THE NAM AND
GFS TO REMAIN NEARLY STATIONARY NEXT 48 HOURS AND NOT AFFECT S FLA
WX. AT THE SAME TIME BOTH MODELS DEEPEN THE LOW OFF THE JAX COAST
AND MOVE IT SLOWLY EASTWARD THROUGH THE MIDDLE OF THE WEEK WITH
THE TROUGH BOUNDARY SLOWLY WORKING ITS WAY DOWN THE PENINSULA
REACHING S FLA BY WEDNESDAY. THIS PUTS US UNDER WESTERLY FLOW BOTH
TUESDAY AND WEDNESDAY SO HAVE DEPICTED HIGHEST POPS FOR THE E CST
ZONES. THE EXTENDED REMAINS HIGHLY UNCERTAIN DEPENDING ON MUCH THE
LOW DEEPENS IF AT ALL LIKE THE MODELS ARE SHOWING. THE GFS STILL
WANTS TO TAKE IT OUT TO ABOUT 70W AND THEN DRIFT IT BACK TO THE
WEST TOWARDS THE SE U.S. COAST BY THE END OF THE WEEK. AT ANY
RATE, THE GFS KEEPS THE SFC TROUGH FROM THIS LOW ACROSS S FLA SO
POPS HAVE NOT CHANGED FROM EARLIER FCSTS.

&&

.AVIATION...ISOLATED SHOWERS/STORMS HAVE RECENTLY DEVELOPED ALONG
THE SLOWLY ADVANCING ATLANTIC COAST SEA BREEZE BOUNDARY AS WELL AS
LAKE BREEZE BOUNDARY NEAR LAKE OKEECHOBEE. EXPECT ADDITIONAL
DEVELOPMENT TO OCCUR THROUGH THE REMAINDER OF THE AFTERNOON...AND
WILL LEAVE VCTS/CB IN THE FORECAST FOR ALL SOUTH FLORIDA TERMINALS
THROUGH 04/03Z...AS LIGHT W/NW STEERING FLOW MAY ALLOW RESIDUAL
CONVECTIVE ACTIVITY TO AFFECT TERMINALS A FEW HOURS LATER INTO THE
EVENING. ASIDE FROM ANY BRIEF PERIODS OF IFR/MVFR CIGS AND VSBYS
THAT WOULD OCCUR DURING THUNDERSTORMS...EXPECT VFR CONDITIONS TO
PREVAIL THROUGH 04/18Z...WITH FEW/SCT CU DECKS AND SCT AC/CI.
ONSHORE COMPONENT TO SURFACE WINDS WILL CONTINUE AT ALL SITES THIS
AFTERNOON...WITH LAND BREEZE DEVELOPMENT EXPECTED AGAIN
OVERNIGHT... AND OFFSHORE FLOW CONTINUING THROUGH THE END OF THE
FORECAST PERIOD. 70/DD

&&

.MARINE...WINDS WILL REMAIN LIGHT MOSTLY WESTERLY THROUGH
WEDNESDAY WITH SEAS REMAINING AT 2 FT OR LESS FOR THE MOST PART.
DEPENDING ON IF THIS LOW DEVELOPS OR NOT, A LARGE HIGH MOVES OFF
THE MID ATLC COAST INTO THE ATLC BY MID WEEK AND SOME NORTHEAST
SWELLS COULD BEGIN AFFECTING THE PALM BEACH COUNTY WATERS LATER
THIS WEEK BUT NOT ENOUGH TO MENTION IN FCST JUST YET.

&&

.FIRE WEATHER...NO PROBLEMS OR CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  76  91  76  90 / 30 50 30 50
FORT LAUDERDALE  77  92  76  90 / 20 50 30 50
MIAMI            79  92  77  90 / 20 50 30 50
NAPLES           76  91  77  91 / 20 30 20 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...30/KOB
SHORT TERM/AVIATION...70/DD
Hazardous weather outlook, Sep 3, 11:10 AM EST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1210 PM EDT MON SEP 3 2007

FLZ063-066>075-168-172>174-040415-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1210 PM EDT MON SEP 3 2007

...MODERATE RISK OF LIGHTNING THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS CAN BE EXPECTED TO DEVELOP
ALONG THE EAST AND WEST COAST SEA BREEZES LATER THIS AFTERNOON.
LIGHTNING STRIKES WILL BE THE PRIMARY HAZARD ASSOCIATED WITH THIS
ACTIVITY. DUE TO THE SLOW MOVEMENT, IF ANY, OF THE THUNDERSTORMS,
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE, NOT ONLY IN THE INTERIOR
BUT POSSIBLY IN THE WESTERN SUBURBS OF THE EAST AND WEST COAST
METROPOLITAN AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
EACH DAY. LIGHTNING STRIKES AND LOCALLY HEAVY DOWNPOURS WILL BE THE
PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TUESDAY MORNING.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

70/DD

In the hours before

Special weather statement, Sep 3, 2:40 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
340 PM EDT MON SEP 3 2007

FLZ067-068-032045-
INLAND PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
340 PM EDT MON SEP 3 2007

...STRONG THUNDERSTORM AFFECTING NORTHEAST PALM BEACH COUNTY...

AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NORTH PALM BEACH GENERAL AIRPORT...MOVING
SOUTH AT 10 MPH.

THIS STORM WILL AFFECT...

THE ACREAGE...
LION COUNTRY SAFARI...
ROYAL PALM BEACH...
HAVERHILL...
WELLINGTON...
LAKE CLARKE SHORES...

AND SURROUNDING COMMUNITIES.

THE MAIN IMPACT WILL BE HEAVY RAINFALL AND FREQUENT TO EXCESSIVE
LIGHTNING. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. GET INDOORS
NOW

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

BAXTER
Special weather statement, Sep 3, 2:49 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
349 PM EDT MON SEP 3 2007

FLZ067-068-032045-
INLAND PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
349 PM EDT MON SEP 3 2007

...STRONG THUNDERSTORM AFFECTING NORTHEAST PALM BEACH COUNTY MOVING
INTO CENTRAL METRO PALM BEACH COUNTY...

AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ROYAL PALM BEACH...MOVING SOUTH AT 10 MPH.

THIS STORM WILL AFFECT...

LION COUNTRY SAFARI...
ROYAL PALM BEACH...
HAVERHILL...
WELLINGTON...
LAKE CLARKE SHORES...
FLORIDA GARDENS...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

BAXTER
Special weather statement, Sep 3, 3:15 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
415 PM EDT MON SEP 3 2007

FLZ067-068-168-032115-
INLAND PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
COASTAL PALM BEACH COUNTY FL-
415 PM EDT MON SEP 3 2007

...STRONG THUNDERSTORMS AFFECTING METRO CENTRAL AND SOUTHERN PALM
BEACH COUNTY...

AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PALM BEACH GARDENS
TO 8 MILES SOUTHWEST OF LOXAHATCHEE NATIONAL WILDLIFE REFUGE...MOVING
SOUTH TO SOUTHEAST AT 10 MPH.

THESE STORMS WILL AFFECT...

MANGONIA PARK...
HAVERHILL...
FLORIDA GARDENS...
GREENACRES CITY...
PALM SPRINGS...
ATLANTIS...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

RESIDENTS NEAR THE PATH OF THESE STORMS SHOULD REMAIN ON THE ALERT
FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

ALSO...THESE STORMS ARE DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR
TORNADOES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

BAXTER

The radar

The Miami radar (KAMX), 87 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Palm Beach

When
September 3, 3:30 PM EST to 3:35 PM EST
Where
Palm Beach County, 7.56 mi W of Boca Raton Public Ar
Reported by
Public
Coordinates
26.370, -80.222

A funnel cloud was sighted near South County Regional Park in West Boca. The funnel was likely in the vicinity of Loxahatchee National Wildlife Refuge.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60534.